Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 16, NWS Louisville, KY

May 18, 2020Fayette County, Kentucky

NWS Louisville, KY issued this flash flood warning at May 18, 2020, 4:30 PM EDT for Fayette County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2020, 4:30 PM EDT (20:30 UTC)
Expired
May 18, 2020, 6:30 PM EDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Fayette County, KY

The radar

The Jackson,KY radar (KJKL), 106 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

371 
WGUS53 KLMK 182030
FFWLMK
KYC067-182230-
/O.NEW.KLMK.FF.W.0016.200518T2030Z-200518T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
430 PM EDT Mon May 18 2020

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Fayette County in central Kentucky...

* Until 630 PM EDT.

* At 430 PM EDT, Doppler radar indicated showers and thunderstorms 
  producing heavy rain across the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Lexington, Meadowthorpe, Dunbar High School, Thoroughbred Acres,
  Veterans Park, Cardinal Hill, Cadentown, Bryan Station, Northland
  and Highlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3800 8432 3797 8432 3796 8431 3796 8432
      3795 8431 3794 8434 3792 8433 3791 8434
      3791 8446 3794 8448 3800 8465 3805 8465
      3813 8462 3820 8443 3819 8436 3816 8438
      3813 8437 3811 8438 3807 8429 3802 8428

FLASH FLOOD...RADAR INDICATED

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:26 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 18, 3:26 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
326 PM EDT Mon May 18 2020

.Short Term...(This evening through Tuesday)
Issued at 325 PM EDT Mon May 18 2020

Surface cold front this afternoon was along a line from near
Frankfort to Tompkinsville.  Ahead of the front, scattered to
numerous showers and thunderstorms have been developing in an
unstable airmass where earlier insolation had allowed temperatures
to warm into the mid-upper 70s.  Behind the front, low-level
moisture remains in place with mostly cloudy skies extending back
toward the western fringes of the forecast areas.  Some breaks in
the clouds may work into Dubois/Perry and perhaps down into Hancock
and Ohio Counties for a time over the next few hours.  Under the
clouds temps have remained in the mid-upper 60s.

For the remainder of the afternoon, a batch of light rain showers to
the west of Louisville will continue to move off to the north and
east, with a secondary batch of lighter showers in the Bowling Green
area also heading north and east.  Along and east of the cold front,
scattered to numerous showers and thunderstorms will continue to
develop.  While low-mid level lapse rates are rather marginal, there
is adequate wind shear given the low-level SE surface flow along
with 25-35kts of bulk shear in the lowest 6km.  As the afternoon
wears on, a mix of small bowing segments along with some
supercellular structures are expected over our eastern third of the
forecast area.  Experimental Warn-On Forecasts (WoFs) are targeting
additional development in areas east of a line from Frankfort south
to Tompkinsville.  While torrential rainfall, gusty winds, and
lightning will be the primary threats, complex storm interactions
and low-level boundary intersections may be enough to develop a few
very short lived tornadoes.  The threat is high enough that a
Tornado Watch has been issued for the eastern third of the forecast
area until 900 PM EDT.  In general, we think the front end of the
watch will be the most active time frame, let's say now through
about 6-700 PM EDT.

Heavy rainfall will likely become a concern as well, especially in
areas east of the US 27/127 corridor.  The WoFs suggest a >50%
probability that these storms will dump at least a half inch of rain
in many areas, though areas that see repeated rainfall could see up
to 1-1.5 inches.  This could result in some flooding issues in the
typical urban and poor drainage areas.

Moving into the evening and overnight hours, line of convection will
likely exit our forecast area around 700-800 PM EDT.  This line
should diminish in intensity and become mostly rain showers, with
some embedded rumbles of thunder.  Later this evening and into the
overnight hours, upper level low to our northwest will drop into the
region.  The rain shield to our east is expected to pivot back to
the west during the overnight period.  The best chances for rain
look to be over the Bluegrass region and into SE Indiana overnight.
However, can't rule out some scattered showers that may develop
elsewhere as the upper level low drops into the region.  Lows look
to drop into he mid-upper 50s.

For Tuesday, the upper level low will continue spin across the
region.  An arcing band of moderate to occasionally heavy rainfall
will be seen on the northeast side of the upper level low.  Current
thinking is that this band should arc from Indianapolis
southeastward into the Bluegrass and down into the coalfield of
eastern KY.  Elsewhere, scattered diurnally driven showers are
expected.  Instability looks rather limited given anticipated cloud
cover.  However, any pockets of instability that develop could result
in a few thunderstorms across the region.  Highs will range from the
upper 60s to the lower 70s.

As for rainfall amounts, heaviest QPF looks to fall from
southeastern IN and SW Ohio down into eastern KY and into SE TN.
Across our eastern third, 2-4 inches of rainfall could fall between
now and Tuesday evening.  Given the slight eastward shift of the
model guidance, have trimmed the western side of the Flash Flood
Watch back a bit, but did extend the watch down into the Lake
Cumberland region of S/C KY.

&&

.Long Term...(Tuesday night through Monday)
Issued at 245 PM EDT Mon May 18 2020

Bottom Line Up Front...Cut-off low will continue to meander around
the TN/OH Valleys through Friday as copious wrap-around moisture
maintains off-and-on wet conditions throughout the work week, after
which much uncertainty exists.

Tuesday Night through Thursday...By Tuesday evening, model consensus
places the cut-off low over the TN Valley before it changes
direction and begins edging northward back into the OH Valley. With
chance PoPs across the region, cross sections reveal deeper moisture
over the eastern half of the CWA. This will likely result in light
rain west of I-65 with greater intensities to the east. Afternoon
convection will be diurnally induced each of these days with the
best chance of thunder south of the Parkways on Wednesday afternoon
into evening, while Thursday chance thunder coverage is expected to
increase to all of the CWA. Any storms should remain sub-severe due
to meager mid-level lapse rates and little shear. Temperatures
during this time frame will fall into the mid 50s for morning lows
and reach into the upper 60s to low 70s for afternoon highs.

Friday...Long range guidance shows the cut-off low low finally being
ushered east Friday, though the exact tracks it takes begins to
differ among models. Model differences also exist concerning an
approaching shortwave trough over the Central Plains that ejects
from the parent low over the NW US. GFS and CMC bring moisture
through the area while the Euro tracks this impulse northwest of our
area. For now will opt for a blended solution with chance PoPs
across the area.

Saturday and Beyond...Model disagreement continues through the rest
of the period as the Euro wants to build in ridging much more so
than other models. Again, will go with a blend that produces chance
PoPs through Saturday with better chances arriving Sunday morning
and continuing through Monday.

&&

.Aviation...(18Z TAF Issuance)
Issued at 102 PM EDT Mon May 18 2020

Surface cold front was located just east of a line from KSDF to
KBWG.  Within the warm sector out to the east, numerous showers and
a few thunderstorms continue to develop and move off to the
northeast.  For this afternoon, the best chances of thunder look to
be at KLEX, with just plain showers at KHNB/KSDF.  KBWG looks to be
drier than expected, so plan on pulling back the rain from that TAF
site.  Ceilings this afternoon will remain around the IFR/MVFR
range with some tempo drops to LIFR within rain showers and storms.

Moving into the overnight period, decent signal in the data that low
clouds and fog development are likely.  Difficult to say if
widespread fog will develop rather than just very low cloud decks.
For now, plan on going with IFR cigs and vsbys overnight at the TAF
sites with some minor improvement after sunrise Tue.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Tuesday evening for INZ079.

KY...Flash Flood Watch through Tuesday evening for KYZ031>043-046>049-
     055>057-066-067-078-082.

&&

Short Term...MJ
Long Term....CG
Aviation.....MJ
Hazardous weather outlook, May 18, 3:35 PM EDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
335 PM EDT Mon May 18 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
335 PM EDT Mon May 18 2020 /235 PM CDT Mon May 18 2020/

This hazardous weather outlook is for south central Indiana and
central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Ahead of a cold front, showers and thunderstorms will be possible
across the eastern portions of the outlook area this afternoon.
The best chances for severe weather would be in areas east of US
27 and 127 in east-central Kentucky. Torrential rainfall, gusty
winds, small hail, and isolated tornadoes will be possible.

A tornado watch is in effect for the eastern portions of the
outlook area until 900 PM EDT this evening. Please see the tornado
watch product for more details.

Additional rounds of showers are expected overnight. Heavy
rainfall will be possible with these showers and a Flash Flood
Watch is in effect for the eastern portions of the outlook area.
For more specific details, please see the Flash Flood Watch
product.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Period of showers and a few thunderstorms are expected across the
outlook area through the remainder of the week. The heaviest
rainfall is expected to occur in the Bluegrass region of central
Kentucky.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report instances of flooding, damaging winds,
and hail.

MJ/CG

In the hours before

Special weather statement, May 18, 1:14 PM EDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
114 PM EDT Mon May 18 2020

KYZ035>037-181800-
Scott-Franklin-Harrison-
114 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT SCOTT...WESTERN HARRISON AND
NORTHEASTERN FRANKLIN COUNTIES...

At 114 PM EDT, a strong thunderstorm was located 9 miles northwest of
Georgetown, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Georgetown, Breckinridge, Stamping Ground, Sadieville, Longlick,
Alberta, Skinnersburg, Renaker, Stonewall and Moon Lake Estates.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3853 8446 3854 8444 3845 8430 3818 8465
      3818 8466 3817 8467 3828 8484 3834 8479
      3835 8475 3837 8471 3843 8462 3849 8456
      3851 8452 3851 8449 3854 8448
TIME...MOT...LOC 1714Z 217DEG 27KT 3829 8470

MJ
Special weather statement, May 18, 1:42 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Louisville KY
142 PM EDT Mon May 18 2020

KYZ056-057-181830-
Madison-Garrard-
142 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GARRARD AND EASTERN
MADISON COUNTIES...

At 142 PM EDT, a strong thunderstorm was located over Snider, moving
northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Richmond, Berea, Duluth, Moberly, Bighill, Panola, Kingston, Whites,
Speedwell and Bybee.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3772 8410 3767 8409 3765 8413 3757 8409
      3756 8416 3752 8420 3752 8430 3754 8430
      3753 8432 3754 8435 3747 8437 3748 8443
      3749 8444 3785 8417 3782 8412 3781 8412
      3779 8408 3778 8411 3777 8408
TIME...MOT...LOC 1742Z 217DEG 29KT 3750 8430

MJ
Special weather statement, May 18, 1:44 PM EDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
144 PM EDT Mon May 18 2020

KYZ036-037-041>043-181830-
Bourbon-Scott-Fayette-Nicholas-Harrison-
144 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCOTT...BOURBON...
SOUTHWESTERN NICHOLAS...CENTRAL FAYETTE AND SOUTH CENTRAL HARRISON
COUNTIES...

At 144 PM EDT, a strong thunderstorm was located over Thoroughbred
Acres, moving northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lexington, Paris, Cynthiana, Meadowthorpe, Thoroughbred Acres,
Cardinal Hill, Cadentown, Bryan Station, Northland and Highlands.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3807 8426 3807 8429 3805 8429 3795 8440
      3806 8458 3842 8432 3826 8404
TIME...MOT...LOC 1744Z 217DEG 29KT 3807 8444

MJ
Special weather statement, May 18, 2:26 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
226 PM EDT Mon May 18 2020

KYZ034-035-039-181900-
Shelby-Franklin-Anderson-
226 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SHELBY...NORTH
CENTRAL ANDERSON AND FRANKLIN COUNTIES...

At 225 PM EDT, a strong thunderstorm was located 8 miles southwest of
Frankfort, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Frankfort, Bryant, Slickway, Benson, Polsgrove, Capital City Airport,
Broadville Manor, Avenstoke, Woodlake and Harvieland.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3821 8473 3819 8472 3819 8473 3817 8479
      3809 8501 3810 8505 3818 8511 3836 8489
      3835 8488 3836 8488
TIME...MOT...LOC 1825Z 229DEG 29KT 3813 8500

RAS
Special weather statement, May 18, 2:52 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Louisville KY
252 PM EDT Mon May 18 2020

KYZ039-047-181915-
Mercer-Anderson-
252 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MERCER AND EASTERN
ANDERSON COUNTIES...

At 251 PM EDT, a strong thunderstorm was located 10 miles south of
Lawrenceburg, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lawrenceburg, Ballard, Bondville, Dugansville, Tyrone, Fox Creek,
Kirkwood, Alton, Terrapin and Hickory Grove.

LAT...LON 3784 8498 3790 8504 3810 8493 3810 8489
      3812 8487 3809 8486 3810 8484 3809 8483
      3807 8484 3805 8483 3805 8485 3804 8485
      3803 8483 3801 8484 3800 8482 3798 8482
      3797 8480
TIME...MOT...LOC 1851Z 217DEG 30KT 3789 8497

RAS
Special weather statement, May 18, 3:55 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
355 PM EDT Mon May 18 2020

KYZ041-048-049-057-182030-
Fayette-Jessamine-Clark-Madison-
355 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLARK...EAST
CENTRAL JESSAMINE...NORTHWESTERN MADISON AND SOUTHEASTERN FAYETTE
COUNTIES...

At 355 PM EDT, a strong thunderstorm was located 7 miles southeast of
Nicholasville, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Hootentown, Spears, Baldwin, Valley View, Jackson Ferry, Olivers,
Lisletown, Athens, Locust Grove and Blue Grass.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3776 8446 3783 8450 3800 8435 3788 8416
TIME...MOT...LOC 1955Z 218DEG 24KT 3783 8445

RAS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:13 PM EDTSpecial Weather StatementLMKFayette, Jessamine32 min
May 18, 1:14 PM EDTSpecial Weather StatementLMKHarrison, Scott46 min
May 18, 1:39 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Scott36 min
May 18, 1:42 PM EDTSpecial Weather StatementLMKMadison48 min
May 18, 1:44 PM EDTSpecial Weather StatementLMKBourbon, Fayette46 min
May 18, 1:59 PM EDTSevere Thunderstorm WarningLMKMadison31 min
May 18, 2:26 PM EDTSpecial Weather StatementLMKFranklin34 min
May 18, 2:52 PM EDTSpecial Weather StatementLMKAnderson23 min
May 18, 3:31 PM EDTSevere Thunderstorm WarningLMKFayette, Jessamine29 min
May 18, 3:54 PM EDTAreal Flood AdvisoryLMKFayette2 hr
May 18, 3:55 PM EDTSpecial Weather StatementLMKMadison35 min
May 18, 4:18 PM EDTSevere Thunderstorm WarningLMKClinton, Cumberland, Russell27 min
May 18, 4:23 PM EDTSevere Thunderstorm WarningLMKGarrard, Lincoln37 min
May 18, 4:37 PM EDTAreal Flood AdvisoryLMKCumberland3 hr
May 18, 5:08 PM EDTSpecial Weather StatementLMKMadison37 min
May 18, 5:14 PM EDTSpecial Weather StatementLMKClark31 min
May 18, 5:25 PM EDTAreal Flood AdvisoryLMKClark, Garrard, Lincoln, Madison2 hr
May 18, 5:57 PM EDTSpecial Weather StatementLMKClark33 min
May 18, 6:34 PM EDTAreal Flood AdvisoryLMKMadison3 hr

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.